Tornadoes · United States · Georgia · 2008
EF1 tornado, Chappells Mill to Tom, Georgia, May 11, 2008
From Chappells Mill to Tom, this EF1 tornado ran 10.1 miles across Johnson and Laurens counties on May 11, 2008, touching down at 6:44 AM EDT and reaching 581 yards wide. It killed nobody and injured 5, and did $16 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 11, 2008
- Touchdown
- 6:44 AM EDT (10:44 UTC)
- Lifted
- 6:54 AM EDT (10:54 UTC)
- On the ground
- 10 minutes
- Path length
- 10.1 miles (16.3 km)
- Path width
- 581 yards (531 m)
- Deaths
- 0
- Injuries
- 5
- Property damage
- $16 million
- Counties
- Johnson and Laurens counties
- Touchdown point
- 32.702, -82.881
- Lift-off point
- 32.737, -82.712
- Record number
- 0805110444-01
What the Weather Service recorded
A stationary front was draped across north Georgia early on May 10th with an active northwest flow aloft. Meanwhile...a vigorous short wave aloft was approaching the area from the southern plains. The stationary front provided the focus for two rounds of showers and thunderstorms, one early in the morning on the 10th and another in the afternoon. The activity tracked east-southeast with the upper flow aloft, mainly across north Georgia during the early morning and across central Georgia during the afternoon. An isolated strong supercell also tracked across the southern part of central Georgia during the evening. After a lull of convective activity for about four hours, intense multicell thunderstorms tracked into the area from Alabama after midnight and before dawn on the 11th. As these thunderstorms tracked across west central and central Georgia, 15 tornadoes were identified by subsequent surveys making this the most significant tornado outbreak to affect the area since the Katrina-associated tornadoes on August 29, 2005. Millions of dollars of property damage were reported as many homes were destroyed from these tornadoes from the western and southern suburbs of Atlanta southeastward across Macon, Dublin, and other counties in east central and southeast Georgia. Many of these counties were eligible for disaster assistance from the federal government.||In addition to the tornadoes and thunderstorm winds that caused extensive damage in dozens of counties across north and central Georgia during the early morning hours of May 11th, strong gradient winds developed on the back side of the strong cold front that moved through the area as low pressure intensified across the mid-Atlantic region. The strong winds combined with wet ground resulted in dozens of trees being blown down in some north Georgia counties. There were also two deaths as a result of downed trees in Barrow and Gwinnett county, all non-thunderstorm-related winds.
A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that an EF2 tornado touched down in far northern Laurens county, just south of the Wilkinson county line. The tornado initially touched down as an EF0 tornado near the intersection of Old Macon Road and Oscar Wynn Road. The tornado quickly intensified to an EF2 tornado as it tracked almost due eastward and crossed U.S. Highway 441 at the 2700 block, about seven miles northwest of Dublin, or near the intersection of U.S. Highway 441 and Evergreen Road. Here, a double-wide mobile home was destroyed and the occupants, a man and woman in their early 50s were both killed. Their two grandchildren sustained non-life threatening injuries. Another home along Evergreen Road was also destroyed as the EF2 tornado continued on its eastward track. The tornado continued eastward and weakened back to an EF0 as it crossed the Oconee River. The tornado then once again strengthened to an EF2 as it crossed Buckeye Road in the 2100 block, approximaltely four miles north-northeast of East Dublin. EF2 tornado damage was noted to a home at 2185 Buckeye Road and EF1 tornado damage to another home at 1533 Buckeye Road. In between the destruction to the homes on Evergreen Road and those on Buckeye Road, sporadic tree and power line damage was observed, mostly consistent with an EF0 intensity rating. The tornado path length was about 15 miles. A maximum path width of 250 yards was observed at the tornado crossed U.S. Highway 441 at Evergreen Road.||All together this tornado resulted in the destruction of two mobile homes, major damage to six other site built homes, some shifted off their foundations, one home with a missing roof, and many other homes with minor roof or siding damage. Numerous sheds and outbuildings were also destroyed. Several dozen trees were either uprooted or snapped off along the path of the tornado, along with several power lines.
A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that yet another tornado touched down and skirted across the far northern part of Laurens county. This tornado was caused by a separate circulation, although within the same thunderstorm complex, that spawned the EF2 tornado slightly further southwest in north central Laurens county that resulted in two deaths and two injuries. This tornado touched down as an EF1 tornado in extreme northern Laurens county, approximately one mile west of Tuckers Crossroads. Near Tuckers Crossroads, one mobile home was destroyed and a manufactured home was pushed off its foundation. A truck was also moved 30 feet from its original location. The tornado continued on its eastward track into Johnson county, inflicting more damage before finally lifting just northeast of Wrightsville. Many trees were blown down along the path of the tornado. The entire path length of this tornado was 10 miles, but only 1 2/3 mile was within Laurens county. The maximum path width was estimated to be 1/3 mile.
A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that the EF1 tornado, that initially touched down in extreme northern Laurens just west-southwest of Tuckers Crossroads, continued on an eastward track into Johnson county, lifting a little less than one mile northeast of Wrightsville. Dozen of mobile and site-built homes in Wrightsville sustained minor to moderate damage as a result of this tornado, some of which were destroyed. Five injuries were reported from mobile homes destroyed with this tornado. An additional indirect injury resulted when a tree fell on an individual during debris clean up. In addition, numerous trees and power lines were downed along the path of the tornado through western Johnson county. The overall tornado path length was 10 miles, of which nearly nine occurred within Johnson county. The maximum path width was estimated to be up to 1/3 mile wide.||Within Johnson county, 227 homes were damaged, 22 of which were destroyed and 67 of which sustained major damage. Six public buildings also sustained minor to moderate damage. In addition, a total of five injuries were reported as a result of this tornado, four of which occurred as a result of damaged or destroyed mobile homes. The Georgia Forestry Commission reported extensive loss to timber within Johnson county when the tornado destroyed several hundred pine trees.
A damage survey conducted by the National Weather Service in Peachtree City, Georgia confirmed that yet another tornado had touched down within Johnson county. This tornado was an EF2 and touched down in far eastern Johnson county, about one mile northwest of Kite and continued on an east-northeastward track into Emanuel county, crossing into Emanuel county just west of the city of Blundale. Maximum winds within the tornado were estimated to be 130 mph and the maximum path width was determined to be up to 1/2 mile wide. As the tornado touched down northwest of Kite, a mobile home was rolled and several other homes and vehicles were damaged along U.S. Highway 221 north of Kite. The most significant damage occurred about three miles north of Kite, along Minton Chapel Road, where a mobile home was completely destroyed and the debris thrown up to 50 feet away. Three injuries were reported as a result of the destruction of this mobile home. An additional indirect injury occurred later when a tree fell on an individual during debris clean up. A well constructed metal building in the same general area sustained substantial wall, frame, and column anchor failures. A number of trees and several power lines were downed along the path of the tornado as well.
The deaths
2 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 47 | M | Mobile/Trailer Home | Direct |
| 47 | F | Mobile/Trailer Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
12 minutes of warning. NWS FFC issued a tornado warning for this county at 10:32 UTC, 12 minutes before the tornado touched down, in force until 11:07 UTC.
The county was under a tornado watch, issued at 06:45 UTC and running to 14:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:11 UTC | 01:00 UTC | Tornado Watch | FFC |
| 20:13 UTC | 21:02 UTC | Severe Thunderstorm Warning | FFC |
| 02:06 UTC | 06:45 UTC | Tornado Watch | FFC |
| 02:47 UTC | 03:11 UTC | Severe Thunderstorm Warning | FFC |
| 06:45 UTC | 14:00 UTC | Tornado Watch | FFC |
| 10:26 UTC | 11:15 UTC | Severe Thunderstorm Warning | FFC |
| 10:32 UTC | 11:07 UTC | Tornado Warning | FFC |
| 10:56 UTC | 11:24 UTC | Tornado Warning | FFC |
| 16:00 UTC | 04:00 UTC | Wind Advisory | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 06:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at May 11, 5:40 AM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 11, 5:40 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 540 AM EDT SUN MAY 11 2008 .SHORT TERM /TODAY THROUGH TUESDAY/... STRONG LOW PRESSURE SYSTEM PROGD TO LIFT ACROSS THE OHIO VALLEY REGION TODAY...PULLING A COLD FRONT ACROSS THE SOUTHEAST U.S. FRONT PROGD TO PUSH INTO EXTREME NORTHWEST GEORGIA BY 12Z THIS MORNING ...NEARING AN ATL TO AHN LINE BY NOON...THEN MOVING OUT OF THE COUNTY WARNING AREA BY DAYS END. WITH WIDESPREAD SHOWERS/TSTORMS (SOME STORMS SEVERE) ALONG AND AHEAD OF THE FRONT...WILL GO WITH LIKELY TO CATEGORICAL POPS MOST AREAS THIS MORNING...THEN TAPERING POPS OFF FROM THE NORTHWEST DURING THE AFTERNOON WITH THE HIGHEST POPS ACROSS SOUTHEAST SECTIONS. WINDS LOOK TO PICK UP QUITE A BIT BEHIND THE FRONT THIS AFTERNOON AND WILL ISSUE WIND ADVISORY FOR AFTERNOON INTO THIS EVENING FOR MUCH OF THE AREA. FRONT CONTINUES TO PUSH ACROSS SOUTH GEORGIA TONIGHT BUT MODELS MAINTAIN SOME DEEPER MOISTURE ACROSS THE EXTREME NORTH IN WRAP- AROUND. WILL CARRY SLIGHT CHANCE POPS MAINLY IN THE MOUNTAINS TO COVER ANY LINGERING SHOWERS. LOW PRESSURE SYSTEM CONTINUES TO MOVE UP ACROSS THE NEW ENGLAND STATES MONDAY AS HIGH PRESSURE BUILDS EAST FROM TEXAS. COOLER AIRMASS SETTLE IN OVER THE STATE MONDAY WITH HIGHS RUNNING SOME 5 TO 10 DEGREES BELOW NORMAL. DRY FORECAST CONTINUES TUESDAY AS SURFACE HIGH MOVES ACROSS THE STATE WITH TEMPERATURES RETURNING BACK TO MORE NORMAL LEVELS. .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... EXTENDED PROGS SIMILAR WITH HIGH PRESSURE BEGINNING TO SHIFT OFF THE SOUTHEAST COAST TUESDAY NIGHT AS THE NEXT STORM SYSTEM PUSHES ACROSS THE CENTRAL U.S. LATEST GFS RUN SHOW DEEPER MOISTURE SPREADING INTO NORTH GEORGIA WEDNESDAY AS A WEAK IMPULSE SKIRTS ACROSS THE TENNESSEE VALLEY. FRONT PUSHES INTO NORTH GEORGIA WEDNESDAY NIGHT THEN APPEAR TO BECOME STATIONARY ACROSS THE AREA INTO FRIDAY AS SERIES OF WEAK IMPULSES MOVE ACROSS THE SOUTHEAST. UNSETTLED WEATHER LOOK TO CONTINUE UNTIL FRONT PUSHES SOUTH OF THE COUNTY WARNING AREA SATURDAY. && .AVIATION... PRIMARY CONCERN IS STRONG STORMS MOVING EAST AWAY FROM ATL METRO AIRPORTS ALSO STRONG STORMS FROM NEAR CSG TO OPN TO MCN. WIDESPREAD STORMS AND PRECIPITATION SHOULD COME TO AN END BY 12Z IN ATL METRO AREA AND BY 18Z IN AREAS SOUTH AND EAST OF MCN. CIGS SHOULD IMPROVE RAPIDLY AROUND SAME TIME. WEST WINDS EXPECTED TO GUST TO 25-30KTS BEHIND STORMS AND COLD FRONT THIS AFTERNOON...SUBSIDING TO 12-15KTS SUSTAINED AFTER 00Z. SNELSON && .PRELIMINARY POINT TEMPS/POPS... ATHENS 77 50 74 47 77 / 80 5 0 5 5 ATLANTA 77 51 71 51 79 / 70 5 0 5 5 BLAIRSVILLE 68 46 67 41 75 / 80 20 10 5 5 CARTERSVILLE 74 47 72 44 78 / 60 10 5 5 5 COLUMBUS 83 57 78 51 85 / 70 0 0 5 5 GAINESVILLE 77 51 71 49 76 / 80 20 10 5 5 MACON 84 49 79 47 82 / 70 0 0 5 5 ROME 74 49 78 46 82 / 50 10 5 5 5 PEACHTREE CITY 77 47 73 43 81 / 70 0 0 5 5 VIDALIA 84 53 79 50 81 / 80 0 0 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR MUCH OF NORTH AND CENTRAL GEORGIA. && 49
Hazardous weather outlook, May 11, 5:00 AM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 500 AM EDT SUN MAY 11 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-121000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 500 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH 10 AM ACROSS NORTH GEORGIA. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH 4 PM ACROSS CENTRAL GEORGIA. .SYNOPSIS... A STRONG WARM FRONT WAS LOCATED THIS MORNING FROM NEAR CEDARTOWN TO ATLANTA TO NEAR ATHENS AND WAS MOVING SLOWLY NORTH. A COLD FRONT LOCATED IN WESTERN ALABAMA WILL MOVE EAST INTO GEORGIA LATER TODAY. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DISCUSSION... INSTABILITY WILL INCREASE TODAY AS THE WARM FRONT LIFTS NORTH. MIXED LAYER CAPE VALUES RANGE FROM 1000 TO 2000 ALONG AND SOUTH OF THE WARM FRONT. VERTICAL WIND SHEAR WILL STILL REMAIN MODERATELY STRONG WITH HELICITY VALUES OF AROUND 75 TO 150. ELEVATED STRONG STORMS NORTH OF THE WARM FRONT IN FAR NORTH GEORGIA MAY PRODUCE LARGE HAIL. OTHERWISE...ACROSS THE REST OF NORTH AND CENTRAL GEORGIA LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH THE EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY...THURSDAY AND EARLY FRIDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ALREADY BE ACTIVATED THIS THIS MORNING ACROSS NORTH AND CENTRAL GEORGIA AND REMAIN ALERT THROUGH THIS AFTERNOON MAINLY ACROSS CENTRAL GEORGIA AS THE STORMS MOVE EAST.
In the hours before
Local storm report, May 11, 5:12 AM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 AM TSTM WND DMG 1 E CARROLLTON 33.58N 85.06W
05/11/2008 CARROLL GA PUBLIC
POSSIBLE TORNADO HAS CAUSED SIGNIFICANT TREE AND
STRUCTURE DAMAGE ON THE EAST SIDE OF CARROLLTON NEAR LAKE
CARROLL.
&&
MGRIESINLocal storm report, May 11, 5:15 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM TORNADO 4 N FAIRBURN 33.62N 84.58W
05/11/2008 FULTON GA EMERGENCY MNGR
POSSIBLE TORNADO HEAVILY DAMAGED HOME AT 4800 BLOCK OF
TRIGGER LANE.
&&
SNELSONLocal storm report, May 11, 5:51 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM TSTM WND DMG 2 E THOMASTON 32.89N 84.29W
05/11/2008 UPSON GA COUNTY OFFICIAL
TREES ARE DOWN ON THE EAST SIDE OF THOMASTON AND ALONG
HIGHWAY 74 TOWARDS YATESVILLE
&&
MGRIESINLocal storm report, May 11, 6:19 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
619 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM TSTM WND DMG BYRON 32.65N 83.76W
05/11/2008 PEACH GA COUNTY OFFICIAL
SEVERAL TREES ARE DOWN IN THE NORTHERN PART OF THE
COUNTY.
&&
MGRIESINLocal storm report, May 11, 6:26 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
626 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TORNADO 8 ENE LA GRANGE 33.09N 84.91W
05/11/2008 TROUP GA EMERGENCY MNGR
POSSIBLE TORNADO TOOK ROOF OFF HOME AT PERKINS AND KEITH
ROAD.
&&
SNELSONLocal storm report, May 11, 6:34 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG 3 WSW MACON 32.82N 83.70W
05/11/2008 BIBB GA PUBLIC
NUMEROUS TREES AND POWER LINES DOWN NEAR 4300 BLOCK OF
PERSHING AVE IN WEST MACON.
&&
SNELSONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
10.7 hours before the tornado, 174 km from the path. May 11, 2008.
- Mixed-layer CAPE
- 1834 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 2489 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 11.1
- 0-3 km lapse rate
- 5.6 K/km
Peachtre/Fal Fld, GA (KFFC), 12:00Z
1.3 hours after it, 174 km from the path. May 11, 2008.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -161 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.6 K/km
The radar
The Robins AFB radar (KJGX), 52 km away, was scanning. The volume nearest the touchdown began at 10:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 10:00 UTC | TSTM WND DMG | Irwinton | Wilkinson, GA | 4 HOME WERE HEAVILY DAMAGED IN IRWINTON AND NUMEROUS TREES WERE DOWN ACROSS THE ENTIRE COUNTY WITH SEVERAL ROADS BLOCKED. |
| 10:15 UTC | TORNADO 1 | Fitzpatrick | Twiggs, GA | AN EF1 TORNADO WITH WINDS UP TO 90 MPH TOUCHED DOWN NEAR US HWY 80 WEST OF MYRICKS MILL RD WHERE A CHURCH HAD MOST OF ITS ROOF BLOWN OFF. IT CONTINUED EAST INTO WESTERN WILKINSON COUNTY PARALLELING GA HWY 96 NEAR US HWY |
| 10:36 UTC | TORNADO 2 | 7 Nw Dublin | Laurens, GA | *** 1 FATAL, 3 INJ *** EF2 TORNADO CONFIRMED TOUCHDOWN IN THE 2700 BLOCK OF U.S. HIGHWAY 441...ABOUT THREE MILES SOUTHWEST OF DUBLIN...WHERE A DOUBLE-WIDE MOBILE HOME WAS DESTROYED. AN EARLY 50S MALE KILLED AND WIFE IN V |
| 10:36 UTC | TORNADO 2 | 7 Nw Dublin | Laurens, GA | *** 2 FATAL, 2 INJ *** EF2 TORNADO CONFIRMED TOUCHDOWN IN THE 2700 BLOCK OF U.S. HIGHWAY 441...ABOUT THREE MILES SOUTHWEST OF DUBLIN...WHERE A DOUBLE-WIDE MOBILE HOME WAS DESTROYED. AN EARLY 50S MALE AND HIS WIFE WERE KI |
| 10:36 UTC | TORNADO | 7 Nw Dublin | Laurens, GA | *** 1 INJ *** POSSIBLE TORNADO DESTROYED SEVERAL HOMES AT US 441 AND EVERGREEN RD. NUMEROUS TREES DOWN. UNKNOWN NUMBER OF INJURIES HAVE BEEN CONFIRMED. |
| 10:44 UTC | TORNADO | 9 Wsw Wrightsville | Laurens, GA | AN EF1 TORNADO WITH WINDS UP TO 110 MPH TOUCHED DOWN IN EXTREME NORTHERN LAURENS COUNTY ABOUT 1 MILE W OF TUCKERS CROSSROADS OR 9 MILES WSW OF WRIGHTSVILLE AT 644 AM EDT. NEAR TUCKERS CROSSROADS...THE TORNADO DESTROYED O |
| 10:45 UTC | TSTM WND DMG | Dublin | Laurens, GA | TREES DOWN AND CARPORT BLOWN AWAY. |
| 10:45 UTC | TORNADO 0 | 4 Ne Sandersville | Washington, GA | AN EF0 TORNADO TOUCHED DOWN NEAR GA HWY 15 AND MAYVIEW RD TRACKING EAST FOR APPROXIMATELY 33 MILES THROUGH JEFFERSON COUNTY AND CONTINUED INTO BURKE COUNTY BEFORE LIFTING AT 722 AM. MANY STRUCTURES WERE DAMAGED BUT MOST |
| 11:00 UTC | TSTM WND DMG | Kite | Johnson, GA | STRAIGHT-LINE WINDS ESTIMATED UP TO 90 MPH OCCURRED ALONG AND UP TO 2 MILES SOUTH OF THE TORNADO TRACK. A GYMNASIUM IN KITE SUSTAINED MASONRY WALL AND ROOF DAMAGE. SEVERAL OTHER STRUCTURES WERE DAMAGED AND NUMEROUS TREES |
| 11:00 UTC | TORNADO 1 | 1 N Lowery | Laurens, GA | DAMAGE PATH 0.5 MILES LONG AND 200 YARDS WIDE.ONE MOBILE HOME DESTROYED AND NUMEROUS TREES SNAPPED AND UPROOTED. |
| 11:01 UTC | TORNADO 2 | 1 Nw Kite | Johnson, GA | AN EF2 TORNADO WITH WINDS UP TO 130 MPH TOUCHED DOWN NORTHWEST OF KITE CAUSING DAMAGE ALONG US HWY 221. A MOBILE HOME WAS ROLLED OVER AND SEVERAL HOMES AND CARS WERE DAMAGED. MORE SUBSTANTIAL DAMAGE OCCURRED 3 MILES NE O |
| 11:05 UTC | TSTM WND DMG | Louisville | Jefferson, GA | NUMEROUS TREES AND POWER LINES DOWN ALL AROUND LOUISVILLE. |
| 11:05 UTC | TSTM WND DMG | Sandersville | Washington, GA | SEVERAL TREES DOWN COUNTYWIDE. |
| 11:11 UTC | TORNADO 3 | 3 Se Soperton | Treutlen, GA | DAMAGE PATH 7 MILES LONG AND 150 YARDS WIDE. ONE TWO STORY BRICK HOME HAD THE SECOND FLOOR COMPLETELY REMOVED. NUMEROUS SHEDS AND OUTBUILDINGS WERE DESTROYED. THE TORNADO LIFTED ABOUT 6 MILES ENE OF KIBBEE IN MONTGOMERY |
| 11:15 UTC | TSTM WND DMG | Louisville | Jefferson, GA | SEVERAL TREES AND POWER LINES DOWN. |
| 11:15 UTC | TSTM WND DMG | Summertown | Emanuel, GA | NUMEROUS TREES DOWN IN A PATH APPROXIMATELY 3 MILES LONG. 1 BUILDING LOST ROOF. |
| 11:16 UTC | TORNADO 3 | 3 Se Soperton | Treutlen, GA | DAMAGE PATH 7 MILES LONG AND 150 YARDS WIDE. ONE TWO STORY BRICK HOME HAD THE SECOND FLOOR COMPLETELY REMOVED. NUMEROUS SHEDS AND OUTBUILDINGS WERE DESTROYED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of May 11, 2008
41 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 2:36 AM CDT | EF1 | Cleburne, AL | 3.8 | 1,000 | $1.8 million | ||
| May 11 | 2:47 AM CDT | EF1 | Cleburne, AL | 2.3 | 150 | $50,000 | ||
| May 11 | 4:08 AM EDT | EF2 | Carroll, GA | 0.1 | 100 | $2.0 million | ||
| May 11 | 4:08 AM EDT | EF2 | Troup, GA | 1.0 | 150 | $80,000 | ||
| May 11 | 4:09 AM EDT | EF0 | Edgefield, SC | 4.0 | 80 | |||
| May 11 | 4:18 AM EDT | EF2 | Troup, GA | 3.8 | 300 | $80,000 | ||
| May 11 | 4:25 AM EDT | EF2 | Carroll, GA | 0.1 | 100 | $7.0 million | ||
| May 11 | 4:31 AM EDT | EF0 | Aiken, SC | 3.5 | 60 | |||
| May 11 | 5:17 AM EDT | EF2 | Clayton, GA | 17.5 | 100 | $7.5 million | ||
| May 11 | 5:28 AM EDT | EF0 | Aiken, SC | 1.0 | 50 | |||
| May 11 | 5:50 AM EDT | EF2 | Bibb, GA | 18.4 | 100 | $5.0 million | ||
| May 11 | 6:07 AM EDT | EF0 | Aiken, SC | 7.8 | 50 | |||
| May 11 | 6:15 AM EDT | EF1 | Twiggs, GA | 24.8 | 100 | $4.0 million | ||
| May 11 | 6:36 AM EDT | EF2 | Laurens, GA | 13.8 | 250 | 2 | 2 | $1.4 million |
| May 11 | 6:45 AM EDT | EF0 | Washington, GA | 33.6 | 440 | $5.2 million | ||
| May 11 | 6:58 AM EDT | EF1 | Laurens, GA | 0.4 | 200 | $900,000 | ||
| May 11 | 7:01 AM EDT | EF2 | Johnson, GA | 7.5 | 880 | 3 | $7.8 million | |
| May 11 | 7:11 AM EDT | EF3 | Treutlen, GA | 7.7 | 150 | $225,000 | ||
| May 11 | 7:20 AM EDT | EF2 | Toombs, GA | 1.1 | 150 | 3 | $500,000 | |
| May 11 | 7:33 AM EDT | EF0 | Jenkins, GA | 1.7 | 1,200 | 1 | $50,000 | |
| May 11 | 7:35 AM EDT | EF3 | Toombs, GA | 7.3 | 200 | 2 | $1.0 million | |
| May 11 | 8:10 AM EDT | EF1 | Bulloch, GA | 2.3 | 300 | $125,000 | ||
| May 11 | 8:25 AM EDT | EF0 | Madison, IN | 0.1 | 10 | $15,000 | ||
| May 11 | 8:30 AM EDT | EF0 | Hampton, SC | 0.3 | 25 | |||
| May 11 | 9:15 AM EDT | EF1 | Whitley, KY | 1.6 | 400 | $100,000 | ||
| May 11 | 9:52 AM EDT | EF4 | Darien tornado, GA | 11.0 | 700 | 9 | $13 million | |
| May 11 | 10:20 AM EDT | EF1 | Carter, KY | 1.3 | 100 | $300,000 | ||
| May 11 | 10:27 AM EDT | EF1 | Leslie, KY | 0.3 | 70 | $25,000 | ||
| May 11 | 1:10 PM EDT | EF0 | Madison, OH | 1.8 | 20 | $10,000 | ||
| May 11 | 2:40 PM EDT | EF1 | Glynn, GA | 5.2 | 200 | |||
| May 11 | 4:30 PM EDT | EF0 | Burke, NC | 0.1 | 20 | |||
| May 11 | 4:48 PM EDT | EF0 | Lincoln, NC | 0.1 | 20 | |||
| May 11 | 6:03 PM EDT | EF0 | New Hanover, NC | 0.1 | 10 | |||
| May 11 | 6:12 PM EDT | EF2 | Charleston, SC | 12.0 | 1,760 | $1.2 million | ||
| May 11 | 6:19 PM EDT | EF0 | Cabarrus, NC | 0.1 | 20 | |||
| May 11 | 6:25 PM EDT | EF2 | Bertie, NC | 15.0 | 200 | 2 | $1.0 million | |
| May 11 | 6:57 PM EDT | EF2 | Onslow, NC | 5.0 | 100 | 6 | $155,000 | |
| May 11 | 7:28 PM EDT | EF0 | Onslow, NC | 0.2 | 20 | |||
| May 11 | 8:06 PM EDT | EF1 | Carteret, NC | 2.7 | 30 | $30,000 | ||
| May 11 | 8:17 PM EDT | EF0 | Carteret, NC | 0.3 | 30 | $10,000 | ||
| May 11 | 8:27 PM EDT | EF0 | Carteret, NC | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.